Alcohol is a depressant that can lead to serious medical complications when consumed with prescription medications. Numerous classes of drugs are purposefully mixed with alcohol to produce or intensify certain sensations. This article will discuss the dangers of this practice and tips for helping a person who is experiencing an overdose or alcohol poison.
Types of Medications Not to Take With Alcohol
Combining medications with alcohol (and even other substances) can have unexpected effects on the body. This practice is still extremely dangerous, even if a person has been prescribed a particular drug. Some examples of commonly prescribed medications that are mixed with alcohol include:
- Opioid pain relievers – e.g., Vicodin, Oxycontin, and Percocet
- Sedative hypnotics – e.g., Ambien, Lunesta, and barbiturates
- Antidepressants – e.g., Paxil, Prozac, and Zoloft
- Antianxiety – e.g., Klonopin, Valium, and Xanax
- Stimulants – e.g., Adderall, Ritalin, and Concerta
Alcohol can also interact with other drugs unrelated to those typically abused to get a high, such as blood pressure and diabetes medications.
Why People Mix Alcohol and Medication
Occasionally, someone might accidentally have a beer while their medication is still circulating in their system. It happens. Others choose to drink while under the influence of other substances. People do this because they are looking to achieve a particular effect. The effect depends on the substance used and how it interacts with alcohol.
For instance, the sedative and euphoric effects of benzodiazepines and opioids can be enhanced by alcohol (and vice versa). The impact of certain anti-depressants (e.g., drowsiness, intoxication) can also be heightened.
Stimulants like Adderall are frequently abused to reduce the depressive symptoms of alcohol and get a double dose of dopamine. Barbiturates and sleep medications like Ambien are central nervous system depressants whose effects may be compounded by alcohol.
The feeling a person gets from combining substances can be different than the effects of either substance when taken alone. Substances can even interact and form byproducts that harm the heart, liver, and kidneys.
Dire Consequences May Follow
When alcohol and prescription medications are used in tandem, there is a high risk of overdose. Some mixtures reduce the effects of either substance, leading a person to believe it is okay to consume more alcohol. This could lead to complications like cardiac arrest. On the other hand, this practice can sedate a person so much that they pass out and go into respiratory failure. Other serious concerns include organ damage and failure.
Signs of Drug Overdose & Alcohol Poisoning
Abuse of central nervous system depressants comes with a particularly high risk of overdose. Drinking alcohol while using medications increases this risk. Drug overdose and alcohol poisoning can happen together and show up as the following symptoms:
- heart attack
- slowed heart rate
- clammy or blue skin
- low body temperature
- vomiting while unconscious
- slowed or irregular breathing
- pupils that look like pinpoints
- choking, snoring, or gurgling sounds
For alcohol poisoning, in particular, the person may not have a gag reflex to help prevent choking.
If a Person Has Passed Their Limit
If a person is suspected of drug overdose or alcohol poisoning, the first thing to do is call 911. The individual needs medical attention as soon as possible and no time should be wasted when calling for help. Being unresponsive could be indicative of a life-threatening scenario so it is best not to assume they can sleep it off.
While speaking with the dispatch operator, make sure to explain all the details of the incident. What were they drinking and how much did they consume? What type of drugs did they mix with it? Are there any medical details they should be aware of?
Other Important Tips
Alcohol poisoning reduces the ability of the body to expel stomach contents naturally. Asphyxiation by choking on one’s vomit is not an uncommon scenario when it comes to abuse of alcohol, as well as opioids, benzodiazepines, and sedative-hypnotics. It is important not to leave an unconscious person alone.
In addition, do not try to make them throw up. Support the individual in an upright position, or have them lie down with their head turned sideways to prevent choking. Until help arrives, it is best to keep them awake to prevent them from losing consciousness.
Stop the Cycle of Addiction
Some people abuse substances in this way due to underlying psychiatric conditions. Perhaps they suffer from severe depression and post-traumatic stress. Wanting to escape the pain of reality is understandable, but addiction is no escape; it is a trap. Stop the cycle of addiction by joining a treatment program.
Most prescription medications should not be taken with alcohol as dangerous effects like overdose and alcohol poisoning are increased exponentially when mixing these two substances. Knowing the signs and how to help someone can help prevent long-term physical harm or even save their life. Avalon Malibu is a world-renowned, licensed mental health treatment and addiction treatment center located in Southern California. We are nationally accredited by the Joint Commission. Our services include medical detox, residential treatment, partial hospitalization, and intensive outpatient care. Specialized treatment programs have been crafted for addiction to alcohol, Vicodin, Valium, Xanax, Oxycontin, barbiturates, and stimulants. Our luxury accommodations provide clients with a cozy space for all their basic needs. A priority for our clinicians is to provide comprehensive care to clients through therapies that target the mind, body, and spirit. If you or someone you love is abusing prescribed medications, call for assistance at (844) 857-5992.